Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Journal Article

Strong Laws of Large Numbers for $r$-Dimensional Arrays of Random Variables

R. T. Smythe
The Annals of Probability
Vol. 1, No. 1 (Feb., 1973), pp. 164-170
Stable URL: http://www.jstor.org/stable/2959352
Page Count: 7
Were these topics helpful?
See somethings inaccurate? Let us know!

Select the topics that are inaccurate.

Cancel
  • Read Online (Free)
  • Download ($19.00)
  • Subscribe ($19.50)
  • Add to My Lists
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Strong Laws of Large Numbers for $r$-Dimensional Arrays of Random Variables
Preview not available

Abstract

Let $K_r$ be the set of $r$-tuples $\mathbf{k} = (k_1, k_2, \cdots, k_r)$ with positive integers for coordinates $(r \geqq 1)$. Let $\{X_k: \mathbf{k} \in \mathbf{K}_r\}$ be a set of i.i.d. random variables with mean zero, and let $\leqq$ denote the coordinate-wise partial ordering on $K_r$. Set $|\mathbf{k}| = k_k k_2 \cdots k_r$ and define, for $\mathbf{k} \in K_r: S_k = \sum_{j\leqq\mathbf{k}} X_j$. If $\{E_k: \mathbf{k} \in K_r\}$ is a set of events indexed by $K_r$, we say (given $\omega$) "$E_k$ f.o." if $\mathbf{\exists} \mathbf{I}(\omega) \in K_r$ such that $\mathbf{k} \nleqq \mathbf{I}$ implies $\omega \in E_k^c$. We say "$E_k$ a.l." if given any $\mathbf{I} \in K_r, \exists \mathbf{k} \geqq \mathbf{I}$ such that $\omega \in E_k$. We prove: (i) If $E\{|X_k|(\log^+ |X_k|)^{r-1}\} = \infty$, then given any $A > 0, P\{|S_k|/|\mathbf{k}| > A \text{a.1.}\} = 1$. Using martingale techniques, we also give a new proof of the converse result due to Zymund: (ii) If $E\{|X_k| (\log^+ |X_k|)^{r-1}\} < \infty$, then given any $\varepsilon > 0, P\{|S_k|/|\mathbf{k}| < \varepsilon \text{f.o.}\} = 1$. For non-identically distributed independent random variables with mean zero, the usual conditions sufficient for convergence of $S_n/n$ to zero in the linearly ordered case are also sufficient for matrix arrays.

Page Thumbnails

  • Thumbnail: Page 
164
    164
  • Thumbnail: Page 
165
    165
  • Thumbnail: Page 
166
    166
  • Thumbnail: Page 
167
    167
  • Thumbnail: Page 
168
    168
  • Thumbnail: Page 
169
    169
  • Thumbnail: Page 
170
    170